Alert archive / California / Tornado Warnings in 2014
Tornado Warning 8, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Mar 26, 2014, 6:12 PM PDT for Placer County, Sacramento County, Sutter County, California. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2014, 6:12 PM PDT (01:12 UTC)
- Expired
- Mar 26, 2014, 7:00 PM PDT
- In force
- 48 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Placer County, CA, Sacramento County, CA, Sutter County, CA
The radar
The Sacramento radar (KDAX), 49 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 6:15 PM PDT | TORNADO | 2 W Roseville, CA | EF0 TORNADO IN MARKET ST-FILLINGHAM LN-KIRIKTON LN-SYKE CT AREA OF WEST ROSEVILLE BETWEEN 615 PM-620 PM 03/26/2014 ESTIMATED 75-85 MPH WINDS, TORNADO WIDTH 10-20 YARDS, DAMAGE PATH 200-300 YARDS. ROOF DAMAGE, 2 WINDOWS BLOWN OUT, 25-30 FEET OF FENCE BLOWN DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
233 WFUS56 KSTO 270112 TORSTO CAC061-067-101-270200- /O.NEW.KSTO.TO.W.0008.140327T0112Z-140327T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 612 PM PDT WED MAR 26 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN PLACER COUNTY IN CENTRAL CALIFORNIA... THIS INCLUDES THE CITIES OF...ROSEVILLE...ROCKLIN... NORTH CENTRAL SACRAMENTO COUNTY IN CENTRAL CALIFORNIA... SOUTHEASTERN SUTTER COUNTY IN CENTRAL CALIFORNIA... * UNTIL 700 PM PDT * AT 609 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 3 MILES SOUTHEAST OF PLEASANT GROVE...OR 6 MILES WEST OF ROSEVILLE...MOVING EAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE...LINCOLN AND LOOMIS PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3895 12123 3878 12115 3868 12140 3883 12152 TIME...MOT...LOC 0111Z 247DEG 11KT 3877 12141 $$ CS
1 follow-up statement
185
WWUS56 KSTO 270132
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
632 PM PDT WED MAR 26 2014
CAC067-101-270137-
/O.CAN.KSTO.TO.W.0008.000000T0000Z-140327T0200Z/
SUTTER CA-SACRAMENTO CA-
632 PM PDT WED MAR 26 2014
...THE TORNADO WARNING FOR NORTH CENTRAL SACRAMENTO AND SOUTHEASTERN
SUTTER COUNTIES IS CANCELLED...
LAT...LON 3895 12123 3878 12115 3874 12127 3876 12137
3885 12139
TIME...MOT...LOC 0127Z 247DEG 11KT 3879 12135
$$
CAC061-270200-
/O.CON.KSTO.TO.W.0008.000000T0000Z-140327T0200Z/
PLACER CA-
632 PM PDT WED MAR 26 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
SOUTHWESTERN PLACER COUNTY...
AT 626 PM PDT...TRAINED WEATHER SPOTTERS HAVE REPORTED MULTIPLE
FUNNEL CLOUDS BETWEEN PLEASANT GROVE AND ROCKLIN. THIS TORNADO WAS
LOCATED 4 MILES NORTHWEST OF ROSEVILLE OR 5 MILES WEST OF ROCKLIN
MOVING EAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOOMIS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3895 12123 3878 12115 3874 12127 3876 12137
3885 12139
TIME...MOT...LOC 0127Z 247DEG 11KT 3879 12135
$$
CSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 26, 4:12 PM PDT, 2 hours earlier.
Area forecast discussion, Mar 26, 4:12 PM PDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 412 PM PDT Wed Mar 26 2014 .Synopsis... Significant mountain snow and gusty winds are likely with good potential for isolated thunderstorms today...some possibly strong storms. Wet and cooler weather will continue through the weekend. && .Updated Discussion... Next wave of precip is spreading into the Sierra as the next batch of short-wave energy rotates inland. Forecast soundings indicate showers and good potential for some thunderstorms this afternoon in the valley. The CAPE layer is relatively shallow, but that is normal for here. The interesting thing to note is the shear values. The 0-1 km shear is anywhere from 12 to 20 m/s while the 0-6 km shear is from 35 to 55 m/s, with the strongest areas between Sacramento and Red Bluff. The significance of these shear profiles are that they are very favorable for rotating updrafts as individual cells develop. Several cells have begun to do just that. We are not making any major changes to the snow amounts and the Winter Storm Warning. The next wet system is forecast to drop southward through the region Saturday. JClapp && .Extended Discussion (Sunday through Wednesday) Pacific moisture tap and associated surface precip band will shift southward across the forecast area late Saturday into early Sunday. Models are in decent agreement with the timing, so confidence is high in widespread rain/snow Saturday night. This will be another winter-like system with snow levels as low as 4000ft, so passes will see accumulating snow once again. Heavier rains are expected compared to the current mid-week system, with a half inch to an inch of rain possible in the Valley and a foot or more in the mountains. Models show weak ridging over the state on Sunday but WAA and weak lift could promote some continued light overrunning precipitation mainly north of the Sacramento area. Daytime highs will range from a little below normal to the north where cloud cover will be more extensive to a little above normal to the south. The next in a series of Pacific storm systems is forecast to move into NorCal by Monday afternoon, bringing another good chance of precipitation to the entire CWA. Relatively low snow levels are expected with this system (which has the potential to be even colder than the last). The upper low is forecast to push inland on Tuesday bringing a turn to showery conditions with continued cooler than normal daytime temperatures. -DVC && .Aviation... Another day of showers and thunderstorms today with an unstable airmass behind last evenings cold frontal passage. VFR with areas of MVFR conditions in the Valley. Over the mountains, IFR/LIFR ceilings and visibilities with snow down to 4000 feet. Improving conditions for the Valley overnight, with improving conditions for the mountains by 18z Thursday. && .STO Watches/Warnings/Advisories... winter storm warning until 11 am pdt thursday above 5000 feet in the west slope northern sierra nevada...western plumas county/lassen park. &&
In the hours before
Local storm report, Mar 26, 5:03 PM PDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
503 PM PDT WED MAR 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FUNNEL CLOUD 2 W WILLOWS 39.52N 122.24W
03/26/2014 GLENN CA PUBLIC
RELAYED BY GLENN COUNTY SHERIFF.
&&
KSLocal storm report, Mar 26, 5:30 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
530 PM PDT WED MAR 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FUNNEL CLOUD 3 SW NICOLAUS 38.87N 121.62W
03/26/2014 SUTTER CA TRAINED SPOTTER
&&
KSLocal storm report, Mar 26, 5:48 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
548 PM PDT WED MAR 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 4 E WILLOWS 39.52N 122.12W
03/26/2014 GLENN CA TRAINED SPOTTER
TORNADO ON GROUND BETWEEN WILLOWS AND GLENN. SPOTTER
EL34.
&&
KSLocal storm report, Mar 26, 5:50 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
550 PM PDT WED MAR 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 E BLUEGUM 39.58N 122.14W
03/26/2014 E1.00 INCH GLENN CA TRAINED SPOTTER
QUARTER-SIZE HAIL REPORTED 2 MILES EAST OF
I-5 AT INTERSECTION OF COUNTY ROAD 39 AND
ROAD P.
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Mar 26, 6:03 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
603 PM PDT WED MAR 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FUNNEL CLOUD 3 W PLEASANT GROVE 38.82N 121.54W
03/26/2014 SUTTER CA TRAINED SPOTTER
FUNNEL CLOUD ABOUT 500 FEET ABOVE THE
GROUND, SEVERAL MILES SOUTH OF SPOTTER
LOCATION AT HIGHWAY 99 AND HOWSLEY ROAD,
SPOTTER SL47.
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Mar 26, 6:08 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
608 PM PDT WED MAR 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FUNNEL CLOUD 7 SE NICOLAUS 38.83N 121.49W
03/26/2014 SUTTER CA TRAINED SPOTTER
FUNNEL CLOUD SOUTHWEST OF PLEASANT GROVE. SPOTTER NUMBER
SO47.
&&
KSThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 5:09 PM PDT | Tornado Warning | STO | Butte, Glenn | 51 min |
| Mar 26, 5:40 PM PDT | Tornado Warning | STO | Placer, Sacramento, Sutter | 50 min |
| Mar 26, 6:01 PM PDT | Tornado Warning | STO | Butte, Glenn | 44 min |
| Mar 26, 6:19 PM PDT | Special Weather Statement | STO | Tehama | 41 min |
| Mar 26, 6:57 PM PDT | Special Weather Statement | STO | Butte | 48 min |
| Mar 26, 7:00 PM PDT | Tornado Warning | STO | El Dorado, Placer | 45 min |
| Mar 26, 7:33 PM PDT | Special Weather Statement | STO | Butte | 42 min |
| Mar 27, 2:44 PM PDT | Winter Storm Watch | STO | 13 hr |
Nearby
Tornado Warnings in California, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.